[Skip to Content]
[Skip to Content Landing]
Article
November 1924

THE RELATION OF SILVER ARSPHENAMIN TO THE INVOLUNTARY NERVOUS SYSTEM AND TO THE SO-CALLED NITRITOID CRISIS

Author Affiliations

NEW YORK

From the Department of Dermatology and Syphilology, College of Physicians and Surgeons, Columbia University, service of Prof. J. A. Fordyce.

Arch Derm Syphilol. 1924;10(5):607-616. doi:10.1001/archderm.1924.02360290072009
Abstract

Previous investigations1 on the biologic reaction of the body to intravenous injections of arsphenamin led to the observation that a decrease in the number of leukocytes in the peripheric vessels immediately follows such injections. It was further determined that this decrease is based on the reflex action of the autonomic nervous system; the relation of the latter to the white blood corpuscles and to the decrease in their number will be discussed in a later paper.

It has further been shown that during a nitritoid crisis a decrease in the number of leukocytes is evident. This manifestation usually follows closely on the first decrease, exceeding it, however, in intensity. It was finally determined that the administration of epinephrin would inhibit a decrease in the number of leukocytes. The conclusion was therefore reached, first, that this change in their number constituted an objective symptom and at the same time a

×